Back to Ask the Diabetes Team Ask the Diabetes Team

From Verona, New Jersey, USA:

Just before bed, my daughter had a blood glucose of 325 mg/dl [18.1 mmol/L] this evening. She had her Lantus and a small low carbohydrate meal. She appears to be getting a cold. She has a stuffy nose and some coughing. Should she have been given another shot of the short-acting insulin and then her long-acting insulin or should she have been given the long-acting insulin, then checked in an hour? She takes Lantus and Humalog.


Our recommendation in such circumstances would be to check for urinary ketones and, if moderately or strongly positive, a "sick day" bolus of fast-acting insulin, such as. Humalog, should be given. Your diabetes team can advise you about the appropriate dose, but a safe rule of thumb is a seventh of the total daily insulin dose.


Original posting 18 May 2005
Posted to Insulin Analogs and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.